7 Ways to Prevent Opioid Deaths
Drug overdose deaths are at an all-time high, but it doesn't have to be that way. Playing around with drugs like heroin and prescription opioid pain pills is a risky business. Still, as with any dangerous activity, there are steps one can take to minimize the potential dangers.
Harm reductionists argue that even if people engage in activities we don't necessarily approve of, the object should be to reduce the harms of those activities, both for the people who engage in them and for the community at large. One may not think it's a good thing for teenagers to have sex, but one can understand that some of them are going to anyway, and it's better—for them and the community—if teens have access to condoms. That's harm reduction.
Similarly, one may not think people should use dangerous opioid drugs, but we understand that some are going to anyway. Harm reduction around opioids includes programs that provide clean needles to prevent the spread of disease, and in a handful of progressive countries (not including the United States, but perhaps coming soon in Seattle), supervised injection sites. It also includes taking commonsense measures to help users avoid suffering harmful consequences, such as dying from an overdose. As harm reductionists are fond of pointing out, you can't get people off drugs if they’re dead.
1. Mixing Drugs Is Dangerous
Most fatal overdoses are the result of poly-drug use. It's not just heroin or pain pills killing people, it's opiates plus benzodiazepines (anti-anxiety pills such as Valium or Xanax) or opiates plus alcohol or opiates plus benzos plus alcohol. All of these drugs are sedating, and they can have a synergistic effect when used together. For example, the more booze and/or downers in one's system, the less opioid needed to overdose. And it's worth mentioning that speedballing (using both heroin and cocaine) actually increases the risk of overdose because the coke makes the body use more oxygen while the smack lowers the breathing rate.
- Use one drug at a time, or use less of each drug.
- Reduce the amount of every drug being taken.
- Try to avoid mixing alcohol with heroin/pills—this is an incredibly dangerous combination.
- If drinking or taking pills with heroin, do the heroin first to better gauge how high you are. Alcohol and especially benzos impair judgment so you may not remember or care how much you’ve used.
- Have a friend with you who knows what drugs you’ve taken and can respond in case of an emergency.
2. Tolerance Matters
Tolerance refers to the body's ability to process a certain amount of a drug. Low tolerance means it takes only a low dose to feel the effects; high tolerance means it takes a bigger dose. Tolerance develops over time, so as someone continues to use an opioid it takes an increasing quantity of the drug to get the same effect. A dose that may give a high-tolerance user a pleasant buzz could kill a low-tolerance user. The crucial thing to remember is that tolerance can decrease rapidly when someone takes a break from the drug, whether intentionally or not. Too many people die because they go off the drug—maybe they're in rehab, maybe they're in jail—then try using the same amount they were using before they went off it.
- Use less when you are sick or you haven’t used; even a few days of abstinence or decreased use can lower your tolerance.
- If you are using after a period of abstinence, be careful and go slow.
- Do a tester shot, or go slow.
- Use a different method, i.e. snort instead of inject.
3. Know How Strong Those Drugs Are
The content and purity of street drugs is unpredictable. That powder could be severely cut heroin or it could be super-strong carfentanil. That's a life-and-death difference. And even pills can be counterfeit. Likewise, even with legitimate prescription opioids, users need to be aware of dosage and how one strong one type of opioid pain pill is compared to another. Prescription pain pills can kill people just as dead as street heroin (or whatever it really is).
- Test the strength of the drug before you do the whole amount.
- Try to buy from the same dealer so you have a better idea of what you’re getting.
- Talk to others who have copped from the same dealer.
- Know the pills you’re taking.
- Be careful when switching from one type of opioid pill to another.
4. Don't Be a Loner
Using drugs by oneself doesn't necessarily increase the risk of overdose, but it sure increases the risk of dying if someone does OD, because there's no one there to seek help. Too many preventable fatal overdoses happen behind locked or closed doors where no one else could see what was happening and try to do something.
- Fix with a friend!
- Develop an overdose plan with your friends or partners.
- Leave the door unlocked or slightly ajar.
- Call someone you trust and have them check on you.
- Some people can sense when they are about to go out. This is rare, but if you are one of those people, have a loaded syringe or nasal naloxone ready. People have actually naloxone’d themselves before!
5. Keep Age and Physical Health in Mind
Susceptibility to overdose increases with age. Older people and people with long drug-using careers are more likely to die of a drug overdose. The cumulative effects of long-term opioid use, which can include illnesses like hepatitis or HIV infections, can hinder resiliency. Similarly, people with compromised immune systems or recent illnesses or ongoing infections are at greater risk of overdose because their bodies are weakened. People with liver or lung problems (associated with drinking and smoking, respectively) are more likely to overdose. Poor liver function means drugs don't get processed as quickly, leading to a build-up of drugs that can be toxic. Poor lung function means the body has less ability to replenish its oxygen supply, which is critical to surviving opioid overdoses.
- Drink lots of water or other fluids; try to eat.
- Pharmaceuticals like opioids and benzos, especially with Tylenol (acetaminophen) in them, are harder for your liver to break down. If you have liver damage, stay away from pharmaceuticals that contain a lot of acetaminophen, like Vicodin and Percocet.
- Carry your inhaler if you have asthma, tell your friends where it is and that you have trouble breathing.
- Go slow if you’ve been sick, lost weight or have been feeling under the weather—this can affect your tolerance.
- Try to find a good, nonjudgmental doctor and get checked out for other health factors that increase your risk of stimulant overdose, like high blood pressure, high cholesterol, heart disease or other physical issues that could increase your risk for stroke or heart attack.
6. It's Better to Snort than to Shoot
Mode of administration matters. The methods that get the drugs to the brain more quickly, delivering that desired rush, such as shooting or smoking, are more dangerous. It's worth noting that when a person switches from one mode of administration to another, the risk can be heightened because it is harder to anticipate effect. Likewise, when someone moves from one member of the opioid family to another, risk increases.
- Be mindful that injecting and smoking can mean increased risk.
- Consider snorting, especially in cases when you’re using alone or may have decreased tolerance.
- If you inject, try and remove tie after registering (flash of blood back in the syringe) and before injecting; this will allow you to better taste your shot and inject less if it feels too strong.
- Be careful when changing modes of administration since you may not be able to handle the same amount.
7. Previous Non-Fatal Overdoses Should Be a Red Flag
People who have already overdosed on opioids or opioid/benzo/alcohol combinations have clearly demonstrated that they are at risk of overdose.
- Always use with a friend or around other people.
- Use less at first, especially if you are using a new product.
- Make an overdose plan with friends or drug partners.
Opioid overdose deaths are preventable. Let's prevent some of them.